Wyoming, 2007

Heavy Snow in Wyoming, February 12, 2007

February 12, 2007 · NWS UNR · 3 events in 3 counties and zones

A storm system moved across the northern and central Plains and produced heavy snow across northeastern Wyoming. Four to eight inches of snow fell from the Gillette area, eastward to Moorcroft, the Bear Lodge Mountains, and the Wyoming Black Hills.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system moved across the northern and central Plains and produced heavy snow across northeastern Wyoming. Four to eight inches of snow fell from the Gillette area, eastward to Moorcroft, the Bear Lodge Mountains, and the Wyoming Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 11, 10:00 PM MST, 4 hours earlier.

Area forecast discussion, Feb 11, 10:00 PM MST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 PM MST SUN FEB 11 2007

.DISCUSSION...STRONG UPR TROF MOVING INTO THE NRN ROCKIES
ATTM...WITH LEADING EDGE OF SNOW NOW EXTENDING FROM NERN MT THROUGH
CNTRL WY. AHEAD OF THIS TROF...ARCTIC HIGH PRESSURE IS CONTINUING TO
BACK INTO THE NRN PLAINS WITH VERY MOIST UPSLOPE FLOW ACRS THE CWFA.
LOW STRATUS HAS PUSHED THROUGH WRN SD WITH MANY AREAS EXPERIENCING
DENSE FOG. THUS...WILL KEEP THE DENSE FOG ADVISORY IN PLACE. THE
DENSE FOG WILL DISSIPATE AS SNOW DEVELOPS IN THE MRNG.

BIGGEST CHANGE TO FCST WAS TO ISSUE A WINTER WX ADVISORY FOR ALL BUT
EXTREME SWRN AND SCNTRL SD MONDAY. LIGHTNING HAS BEEN OCCURRING FROM
ID SWD...REVEALING THE AMOUNT OF INSTABILITY WITH THIS SYS.
ALSO...850-700MB THETA-E ADVECTION APPROACHES 2C/HR SHOWING THE
STRENGTH OF OVERUNNING ATOP THE ARCTIC AIR MASS. BOTH MODELS ATTEMPT
TO CLOSE OFF THE 700MB LOW AS IT CROSSES SD...AND THEY PAINT ABOUT
0.5 INCHES OF LIQUID ACRS THE ADVISORY AREA. DEPENDING ON HOW THIS
SYS EVOLVES...IT MAY BECOME NECESSARY TO EXPAND THE ADVISORY INTO
SCNTRL SD.

HAVE ALSO LOWERED TEMPS TOMORROW...AND PLACED A NON-DIURNAL TREND IN
THE GRIDS AS THE HIGHEST TEMPS WILL LIKELY OCCUR EARLY...WITH SLOWLY
FALLING TEMPS AS THE BOTH THE SNOW AND NORTHERLY WINDS INCREASE.

&&

.AVIATION...AREAS OF LIFR STATUS AND FOG HAVE BECOME WIDESPREAD THIS
EVENING ACROSS MUCH OF WESTERN/CENTRAL SOUTH DAKOTA.
CEILINGS/VISIBILITIES AT KRAP WILL CHANGE LITTLE THROUGH THE NIGHT.
THE FOG/STRATUS MAY SNEAK INTO PORTIONS OF NORTHEAST WYOMING LATE
TONIGHT. SNOW WILL DEVELOP ACROSS WYOMING AND EASTER MONTANA LATER
TONIGHT AND SPREAD INTO WESTERN SOUTH DAKOTA EARLY MONDAY
MORNING...WITH IFR/MVFR CONDITIONS EXPECTED THROUGH MONDAY
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...DENSE FOG ADVISORY OVER MOST OF WESTERN AND SOUTH CENTRAL SOUTH
     DAKOTA TONIGHT THROUGH EARLY MONDAY MORNING.
  ...WINTER WX ADVISORY MONDAY FOR MOST OF WESTERN SOUTH DAKOTA.
WY...DENSE FOG ADVISORY OVER EXTREME NORTHEAST WYOMING TONIGHT
     THROUGH EARLY MONDAY MORNING.
  ...WINTER WX ADVISORY MONDAY...

&&

JOHNSON
Hazardous weather outlook, Feb 11, 6:29 AM MST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
629 AM MST SUN FEB 11 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
629 AM MST (729 AM CST) SUN FEB 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT ROUND OF SNOW WILL START IN NORTHEAST WYOMING EARLY MONDAY
MORNING AND SPREAD ACROSS WESTERN SOUTH DAKOTA DURING THE DAY.
SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE...MAINLY FROM
INTERSTATE 90 AND NORTH. ARCTIC AIR WILL REMAIN OVER THE AREA
THROUGH WEDNESDAY BEFORE WARMER AIR STARTS TO PUSH BACK INTO THE
NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Campbell

When
February 12, 2:00 AM MST to 8:00 PM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Heavy Snow, Western Crook

When
February 12, 3:00 AM MST to 8:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Heavy Snow, Wyoming Black Hills

When
February 12, 4:00 AM MST to 9:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14990, 14991, 14992.